Tornadoes · United States · Texas · 2009
EF1 tornado, Richland Spgs to Algerita, Texas, June 12, 2009
From Richland Spgs to Algerita, this EF1 tornado ran 0.6 miles across San Saba County on June 12, 2009, touching down at 6:10 PM CDT and reaching 250 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- June 12, 2009
- Touchdown
- 6:10 PM CDT (23:10 UTC)
- Lifted
- 6:15 PM CDT (23:15 UTC)
- On the ground
- 5 minutes
- Path length
- 0.6 miles (1.0 km)
- Path width
- 250 yards (229 m)
- Deaths
- 0
- Injuries
- 0
- County
- San Saba County
- Touchdown point
- 31.283, -98.899
- Lift-off point
- 31.279, -98.890
- Record number
- 0906121710-01
What the Weather Service recorded
On June 11-12, the combination of a dryline and outflow boundary resulted in scattered thunderstorms developing across the Big Country and Heartland. Some of these storms became severe and produced tornadoes, large hail and damaging winds.
This tornado snapped and uprooted several trees in a narrow path across ranch land.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 20:01 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the tornado touched down at Jun 12, 6:08 PM CDT, 2 minutes earlier.
Area forecast discussion, Jun 12, 6:08 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 608 PM CDT FRI JUN 12 2009 .AVIATION... /00Z UPDATE/ VFR CONDITIONS WILL CONTINUE THROUGH THE NEXT 24 HOURS OVER ALL OF WEST CENTRAL TEXAS. THUNDERSTORM ACTIVITY WILL CONTINUE OVER SOUTHEAST PORTIONS OF THE AREA THROUGH THE NEXT SEVERAL HOURS...BUT SHOULD REMAIN EAST OF KBBD. WILL INCLUDE MENTION OF VCTS FOR KBBD THROUGH 02Z. SURFACE WINDS WILL BACK TO THE SOUTH THIS EVENING AND WILL GUST TO AROUND 20 KTS TOMORROW AFTERNOON. && .PREV DISCUSSION... /ISSUED 404 PM CDT FRI JUN 12 2009/ SHORT TERM... RECENTLY ISSUED TORNADO WATCH #390 COVERS OUR EASTERN AND SOUTHEASTERN COUNTIES UNTIL 11 PM. SURFACE CONVERGENCY BOUNDARY IS ALIGNED NORTH-NORTHEAST TO SOUTH-SOUTHWEST ACROSS THAT AREA. DRYLINE IS MIXING EAST ACROSS THE WESTERN BIG COUNTRY AND CONCHO VALLEY...AND MAY REACH ENHANCE THE CONVERGENCE BOUNDARY IF IT MIXES THAT FAR EAST. HAVE CHANCE POPS ACROSS THE AREA COVERED BY THE WATCH. EXPECT SIMILAR HIGH TEMPERATURES ON SATURDAY...GIVEN THE STRONG THERMAL RIDGING PATTERN AND PROXIMITY OF THE UPPER HIGH TO OUR SOUTH. HAVE SLIGHT CHANCE POP FOR OUR NORTHERN AND WESTERN COUNTIES LATE SATURDAY AFTERNOON INTO SATURDAY NIGHT. DRYLINE MAY MIX ADVANCE INTO OUR WESTERN COUNTIES... AND WEAK FRONTAL BOUNDARY MAY SAG SOUTH OF THE RED RIVER TOWARD OUR FAR NORTHERN COUNTIES. MAY ALSO HAVE A WEAK EMBEDDED DISTURBANCE ALOFT MOVE AROUND THE NORTHERN PERIPHERY OF THE UPPER HIGH DURING THE AFTERNOON AND EVENING. LONG TERM... EXPECT A HOT AND DRY PATTERN SUNDAY AND WELL INTO NEXT WEEK. UPPER HIGH WILL BE OUR DOMINANT WEATHER FEATURE. THE GFS AND ECMWF HAVE THE UPPER HIGH EXPANDING EAST EARLY NEXT WEEK. THE 12Z MODELS ALSO SHOW A TREND FOR THIS UPPER HIGH TO RETROGRADE LATER NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 76 101 75 99 74 / 20 20 20 10 10 SAN ANGELO 76 103 76 101 74 / 10 20 20 10 0 JUNCTION 77 101 77 100 74 / 30 10 10 10 0 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && 99/99/15
Hazardous weather outlook, Jun 12, 4:36 PM CDT, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SAN ANGELO TX 436 PM CDT FRI JUN 12 2009 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-132145- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 436 PM CDT FRI JUN 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...TONIGHT TORNADO WATCH NUMBER 390 IS IN EFFECT UNTIL 11 PM FOR AREAS EAST OF A LINE FROM ALBANY... TO EDEN... TO JUNCTION. IN ADDITION TO THE THREAT FOR TORNADOES WITH THUNDERSTORMS THIS EVENING... VERY LARGE HAIL AND DAMAGING WIND GUSTS TO NEAR 70 MPH WILL ALSO BE POSSIBLE. WITH ANY THUNDERSTORMS THAT DEVELOP...DEADLY CLOUD TO GROUND LIGHTNING WILL BE LIKELY. ALSO...TEMPERATURES WILL CLIMB TO AROUND 100 DEGREES ACROSS MUCH OF WEST CENTRAL TEXAS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF WEST CENTRAL TEXAS ON SATURDAY. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE DRYLINE DURING THE AFTERNOON SATURDAY. A FEW STORMS COULD REACH SEVERE LEVELS WITH LARGE HAIL AND DAMAGING WINDS. THE AREA MOST LIKELY TO SEE THESE STORMS IS ALONG AND WEST OF A BROWNWOOD TO OZONA LINE. ALSO...TEMPERATURES WILL CLIMB TO AROUND 100 DEGREES ACROSS MUCH OF WEST CENTRAL TEXAS SATURDAY AFTERNOON. AREA RESIDENTS ARE ENCOURAGED TO DRINK PLENTY OF FLUIDS AND LIMIT OUTDOOR ACTIVITIES WHEN POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED FOR AREAS GENERALLY EAST OF A LINE FROM ABILENE TO JUNCTION.
In the hours before
Special weather statement, Jun 12, 3:58 PM CDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 358 PM CDT FRI JUN 12 2009 TXZ139-140-122200- COLEMAN TX-BROWN TX- 358 PM CDT FRI JUN 12 2009 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 500 PM CDT FOR COLEMAN AND BROWN COUNTIES... AT 357 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR OVER BROOKESMITH...OR ABOUT 12 MILES SOUTHWEST OF BROWNWOOD...MOVING NORTHEAST AT 10 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... BANGS BY 415 PM CDT INDIAN CREEK BY 425 PM CDT BROWNWOOD BY 450 PM CDT EARLY AND ZEPHYR BY 500 PM CDT PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FRIDAY EVENING FOR WEST CENTRAL TEXAS.
Special weather statement, Jun 12, 4:22 PM CDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 422 PM CDT FRI JUN 12 2009 TXZ140-122215- BROWN TX- 422 PM CDT FRI JUN 12 2009 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 515 PM CDT FOR BROWN COUNTY... AT 421 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 4 MILES NORTHWEST OF BROOKESMITH...OR ABOUT 14 MILES SOUTHWEST OF BROWNWOOD...MOVING NORTHEAST AT 15 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... BROOKESMITH BY 430 PM CDT BANGS BY 445 PM CDT BROWNWOOD BY 510 PM CDT EARLY AND ZEPHYR BY 515 PM CDT PEA SIZE HAIL AND WIND GUSTS TO 55 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FRIDAY EVENING FOR WEST CENTRAL TEXAS.
Local storm report, Jun 12, 4:57 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
457 PM CDT FRI JUN 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL BROWNWOOD 31.71N 98.99W
06/12/2009 E1.00 INCH BROWN TX PUBLIC
&&Local storm report, Jun 12, 5:37 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
537 PM CDT FRI JUN 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 10 S BROWNWOOD 31.56N 98.99W
06/12/2009 E1.00 INCH BROWN TX TRAINED SPOTTER
QUARTER SIZE HAIL REPORTED ALONG HIGHWAY 377.
&&
SNAGLELocal storm report, Jun 12, 5:45 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
545 PM CDT FRI JUN 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 2 E MAY 31.98N 98.89W
06/12/2009 E1.00 INCH BROWN TX AMATEUR RADIO
QUARTER SIZE HAIL 2 MILES EAST OF MAY AT 545PM.
&&
SNAGLESpecial weather statement, Jun 12, 6:07 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 607 PM CDT FRI JUN 12 2009 TXZ154-155-130015- MCCULLOCH TX-SAN SABA TX- 607 PM CDT FRI JUN 12 2009 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 715 PM CDT FOR MCCULLOCH AND SAN SABA COUNTIES... AT 606 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 6 MILES WEST OF VOCA...OR ABOUT 9 MILES SOUTH OF BRADY...MOVING NORTHEAST AT 15 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... VOCA BY 630 PM CDT US-190 NEAR THE MCCULLOCH-SAN SABA COUNTY LINE BY 715 PM CDT PEA SIZE HAIL AND WIND GUSTS TO 55 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FRIDAY EVENING FOR WEST CENTRAL TEXAS.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Fort Worth, TX (KFWD), 12:00Z
11.2 hours before the tornado, 229 km from the path. June 12, 2009.
- Mixed-layer CAPE
- 2338 J/kg
- Mixed-layer CIN
- -263 J/kg
- Surface CAPE
- 857 J/kg
- Mixed-layer LCL
- 717 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 272 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.3
- 0-3 km lapse rate
- 3.4 K/km
Fort Worth, TX (KFWD), 00:00Z
0.8 hours after it, 229 km from the path. June 13, 2009.
- Mixed-layer CAPE
- 3698 J/kg
- Mixed-layer CIN
- -28 J/kg
- Surface CAPE
- 3346 J/kg
- Mixed-layer LCL
- 1518 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 13.8
- 0-3 km lapse rate
- 6.8 K/km
The surface observations
Brady (BBD), 42 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
This ground now
The live radar over the trackEvery 2009 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of June 12, 2009
11 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 12 | 2:10 PM CDT | EF1 | Conway, AR | 2.4 | 500 | $200,000 | ||
| June 12 | 4:58 PM CDT | EF2 | DeSoto, MS | 2.9 | 75 | 1 | $4.0 million | |
| June 12 | 5:00 PM CDT | EF1 | Shelby, TN | 0.1 | 30 | $25,000 | ||
| June 12 | 5:29 PM CDT | EF1 | Jack, TX | 1.7 | 100 | $20,000 | ||
| June 12 | 5:50 PM CDT | EF1 | Jack, TX | 3.3 | 50 | $20,000 | ||
| June 12 | 6:58 PM CDT | EF0 | Parker, TX | 1.6 | 30 | $2,000 | ||
| June 12 | 7:15 PM CDT | EF1 | Parker, TX | 3.2 | 50 | $30,000 | ||
| June 12 | 7:50 PM CDT | EF0 | San Saba, TX | 0.7 | 200 | |||
| June 12 | 8:40 PM CDT | EF0 | San Saba, TX | 0.5 | 250 | |||
| June 12 | 9:38 PM CDT | EF1 | Mason, TX | 0.9 | 200 | $80,000 | ||
| June 12 | 10:23 PM CDT | EF1 | Cleveland, OK | 2.2 | 200 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.